Reportedly, there are at least 1.6 million people who identify as transgendered in the United States. Approximately one-third of them are transgendered male-to-females, referred to as “T-girls.” These individuals have a strong desire to be passable without undergoing surgery, relying instead on hormone therapy. However, hormonal therapy is not without risks. Testosterone, used in protocols for transgendered males, can increase the chances of venous thromboembolism (VTE). Similarly, estrogen, used by T-girls, carries an inherent tendency towards clotting. While VTE occurs in 1-2 cases per 1000 in the general population, the incidence is nearly 20 times higher in the male-to-female (MTF) population due to hormone usage. Additionally, spironolactone, used by transgendered females to block androgen effects, can cause life-threatening hyperkalemia in individuals with compromised renal function. One of the most common gender-related compounds is estradiol, which supports the female phenotype but may also contribute to VTE and pose health risks to the patient. For those new to hormone therapy, the price of achieving a “feminine” appearance can be life-threatening. Transgendered individuals may not disclose their hormone use, so physicians’ only defenses against this hormonal toxicity are suspicion and cognition.
Estradiol disrupts the coagulatory balance in the bloodstream, increasing the likelihood of VTE. The risk of VTE rises with the duration of estradiol use. In a healthy individual, coagulation in the bloodstream is regulated by the interplay between the coagulation cascade and natural anticoagulants. However, estradiol alters this balance by increasing the concentrations of fibrinogen, von Willebrand’s factor, Prothrombin, and Factors 7 and 10. It also affects natural anticoagulants, reducing Protein S levels and causing acquired resistance to activated Protein C. Individuals with genetic coagulopathies such as Factor V Leiden or Factor 2 mutations face an even higher risk of VTE. The consequences of this disrupted coagulopathy can manifest as deep venous thromboses or potentially lethal pulmonary emboli. Transgendered individuals may remain unaware of the hematologic toxicity associated with hormone therapy. Besides VTE, they are also at risk of hypertriglyceridemia, hyperkalemia, hypertension, heart disease (including stroke), breast cancer, and permanent infertility (azoospermia). While estrogens offer the “magic” of feminization, they can also lead to morbidity.
Transgendered patients may choose to continue taking estradiol despite being aware of the VTE risk. Several factors complicate their decision-making process. Transgendered individuals often feel misunderstood and alienated when seeking medical care in the cisgender world. Those who are homeless within the trans community face additional economic and social challenges. While parenteral and transdermal forms of estradiol are reportedly safer, transgendered patients prefer the pill form due to its easy availability, enabling “do-it-yourself” care. A significant number of transgendered individuals lack insurance or have inadequate coverage. Even those with insurance may face continuous hurdles and rejections when seeking gender-affirming therapies. Financially constrained patients may resort to borrowing from friends or relying on “free” websites that offer low-cost or no-cost estrogens. Alternatively, they may purchase hormones from the gray market or drug vendors based in countries like Russia, Portugal, or Asia, where medication quality control is questionable. Quality assurance is sporadic at best, and some of the hormones sold online are outright counterfeits. Higher serum levels of estradiol do not necessarily correlate with increased feminization. Doubling or tripling the dose does not expedite the process but significantly raises the risk of VTE. The optimal dose for feminization remains unknown. In the absence of medical monitoring and knowledge, transgendered individuals continue their dangerous path of self-medication. Despite the threat of VTE, they resist changing their therapy due to the vasomotor symptoms (e.g., hot flashes), mood disturbances, and diminished quality of life that accompany cessation of estradiol.
It is the responsibility of physicians to educate transgendered patients about their medications. Through education, patients must make an informed decision, weighing the risk of clotting against the benefits of feminization. They must understand that their journey towards their identified gender can be perilous. Close monitoring by medical professionals could help prevent transgendered individuals from putting their lives at risk in their pursuit of beauty.
Robert Killeen is a hematologist.